Colorado, 2005

Hail in Colorado, August 10, 2005

August 10, 2005 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 2:15 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 2:15 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT WED AUG 10 2005

.SHORT TERM...A PLUME OF MONSOONAL MOISTURE IS SWEEPING ACROSS THE
STATE THIS AFTERNOON ALONG WITH AN EMBEDDED SHORT WAVE TROUGH MOVING
OVER WYOMING.  KFTG WSR-88D IS BEGINNING TO FILL IN WITH ECHOES OVER
THE PAST HOUR.  GPS INTEGRATED PRECIPITABLE WATER VALUES HAVE
CLIMBED TO 1.30 INCHES AT BOULDER AND 1.55 INCHES OVER KGJT...ON
COLORADOS WESTERN SLOPE.  AREAS ON THE EASTERN PLAINS HAVE HAD MORE
SUNSHINE THROUGH THE AFTERNOON...SO THE THREAT OF STRONG AND
POSSIBLY SEVERE STORMS PERSISTS OUT THERE.  STORMS HAVE EXHIBITED
MOTIONS AROUND 15 MPH SO FAR...SO THE THREAT OF FLOODING RAINS SEEMS
TO BE DIMINISHED.  STILL CAN NOT RULE OUT LOCAL FLOODING THOUGH AS
SOME STORMS MAY PRODUCE RATES OF 1.5-2 INCHES PER HOUR DURING THIS
EVENING.  AFTER THE INITIAL ROUND OF CONVECTIVE SHOWERS THROUGH THE
EARLY EVENING...SOME MORE GENERAL STRATIFORM RAIN IS EXPECTED TO
DEVELOP AS THE UPPER SHORT WAVE CONTINUES MOVING EASTWARD.  RAINFALL
SHOULD BE OVER AT MOST AREAS BY MIDNIGHT.

FOR THURSDAY...MONSOONAL MOISTURE WILL CONTINUE MOVING OVER THE
STATE WITH WEAK TO MODERATE WESTERLY FLOW ALOFT CONTINUING.
INITIALLY...THINGS SHOULD BE DRY...BUT AFTERNOON HEATING ALONG WITH
ANY EMBEDDED SHORT WAVE TROUGH SHOULD BE ENOUGH TO DRIVE ANOTHER
ROUND OF AFTERNOON SHOUWERS.  ONCE AGAIN...THE HIGHEST POPS WILL BE
OVER THE MOUNTAINS.

.LONG TERM...FAIRLY ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE
THROUGH THE WEEKEND...DESPITE THE LULL TOMORROW EVENING ASSOCIATED
WITH DRYING BEHIND TODAYS DISTURBANCE.  THE ATMOSPHERE SHOULD RELOAD
BY LATE FRIDAY INTO SATURDAY WITH LOW LEVEL EASTERLY FLOW RETURNING
BEHIND RATHER SIGNIFICANT FRONTAL PASSAGE.  HOWEVER...THIS IS ALSO
WHEN MODELS REALLY DIVERGE...WITH NAM BRINGING FRONT IN FRIDAY
EVENING WHILE GFS AND A FEW OF THE OTHER MODELS HOLD OFF THE FRONT
UNTIL SATURDAY.  A BLEND OF THE MODELS SEEMS REASONABLE FOR NOW SO
WILL ATTEMPT A FRIDAY NIGHT FRONTAL PASSAGE.  THIS SHOULD HELP
PRECIP PRODUCTION SO WILL INCREASE THE CHANCE OF SHOWERS/STORMS
FRIDAY NIGHT AND KEEP THE CHANCES GOING DURING THE OVERNIGHT AND
SATURDAY MORNING HOURS.

SATURDAY IS LOOKING TO BE QUITE COOL...AND QUITE WET AS WELL
DEPENDING ON THE TIMING OF THE FRONT AND AMOUNT OF INSTABILITY LEFT
BEHIND.  WILL INCREASE CHANCE OF PRECIPITATION IN THIS TIME FRAME
SINCE WE COULD BE LOOKING AT A WIDESPREAD PRECIP EVENT IF TIMING
COMES TOGETHER.  HOWEVER...IF THE FASTER NAM VERIFIES THEN ALL
ACTION WOULD BE SOUTH OF THE FORECAST AREA.  CUT BACK TEMPERATURES
ABOUT 10 DEGREES FROM GOING FORECAST ON THE PLAINS GIVEN
EXPECTATIONS FOR CLOUD COVER AND BETTER PRECIP CHANCES.

BY EARLY NEXT WEEK...PRECIP CHANCES SHOULD DECREASE SOMEWHAT BUT
CANT RULE OUT A SLIGHT CHANCE EACH AND EVERY AFTERNOON WITH
LINGERING MOISTURE AND INCREASING INSTABILITY WITH MORE HEATING.

&&

.BOU...NONE.

&&

DANKERS/BARJENBRUCH
Hazardous weather outlook, Aug 10, 10:17 AM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT WED AUG 10 2005

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS IS IN PLACE OVER NORTHEAST COLORADO TODAY WITH
AN UPPER LEVEL WEATHER DISTURBANCE EXPECTED TO MOVE OVER THE REGION
THIS AFTERNOON AND EVENING.  AS TEMPERATURES WARM THIS AFTERNOON AND
THE AIRMASS BECOMES UNSTABLE...SEVERAL COMPONENTS APPEAR TO BE
COMING TOGETHER WHICH COULD RESULT IN THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND LOCALLY HEAVY RAINFALL OVER THE URBAN
CORRIDOR AND NORTHEAST COLORADO PLAINS.

THE POSSIBILITY EXISTS FOR THUNDERSTORMS TO BE SLOW MOVING AND
CAPABLE OF PRODUCING LOCAL FLOODING.  IF IT BECOMES EVIDENT THAT
STORMS ARE MOVING SLOW ENOUGH TO PRODUCE FLOODING PROBLEMS...A FLASH
FLOOD WATCH MAY BE NECESSARY ALONG THE URBAN CORRIDOR AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL BE IN PLACE THROUGH THE WEEKEND
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH
DAY.  AT THIS TIME...IT APPEARS THE HIGHEST CHANCE OF RAIN AND
STORMS WILL OCCUR FROM FRIDAY AFTERNOON INTO SATURDAY AS A
RELATIVELY STRONG COLD FRONT SLIDES SOUTHWARD ACROSS THE AREA.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY
PRODUCE SOME FLOODING CONCERNS.  ONE OR TWO SEVERE STORMS WILL ALSO
BE POSSIBLE THURSDAY AFTERNOON AND AGAIN FRIDAY AFTERNOON AND
EVENING WHEN THE AIRMASS WILL BE QUITE UNSTABLE.

SOMEWHAT DRIER WEATHER WILL DEVELOP EARLY NEXT WEEK...BUT A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE
FORECAST EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR
REPORTS OF LARGE HAIL AND HEAVY RAIN.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
August 10, 4:40 PM MST
Where
Elbert County, 11 mi NNW of Matheson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -104.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471520.